Serotonin syndrome is a condition in which there is too much serotonin present in the body. Serotonin is a natural chemical that helps regulate mood, attention, emotions, and causes muscle contraction in the intestines. The body normally absorbs serotonin and stores it until it is needed, at which point it is released into the blood.
Decreased levels of serotonin are found in many patients with depression and anxiety, and these patients are often treated with medications that increase the amount of serotonin in the blood. Thus, a common cause of serotonin syndrome is from taking large doses of antidepressants or taking multiple different antidepressants at the same time. Serotonin syndrome may also be caused by other medications, herbal supplements, or illegal drugs that work by increasing serotonin levels in the blood. Individuals at the highest risk of developing serotonin syndrome include those who are taking new medications or new doses of their medications.
Symptoms of serotonin syndrome typically occur within hours of taking a drug. Individuals often experience an increased heart rate, restlessness, and confusion. The individual may experience heavy sweating, muscle twitching or rigidity, dilation of the pupils, shivering, headaches, and diarrhea. Symptoms often last for 1 to 3 days before they resolve. More severe cases of serotonin syndrome may involve high fever, irregular heartbeats, seizures, and loss of consciousness.
If you believe that you or someone around you may be experiencing serotonin syndrome, it is important to seek medical attention. Doctors will check drug levels, look for signs of infection, and monitor vital signs. Treatment depends on the severity and type of symptoms. While some individuals will not require treatment, others may require hospitalization. If you or your child is experiencing serotonin syndrome, talk to your doctor about the most current treatment options.